Florida, 2023

Rip Current in Florida, July 2, 2023

July 2, 2023 · NWS MLB · 1 event in 1 county or zone

A 66 year-old man drowned in a rip current in Cocoa Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A 66 year-old man drowned in a rip current in Cocoa Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 2, 1:34 PM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 2, 1:34 PM EST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
234 PM EDT Sun Jul 2 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...

Current-Tonight...Another hot afternoon with little respite from
cloud shading. Highs in the M90s common inland wl see some limited
relief with onset of a seabreeze by dusk. The chc for any brief isold
shower or storm wl come to an end with loss of heating by 9-10
pm. Lows overnight in the M-70s. with light to calm winds.

from prev disc...

Monday-Wednesday...A weakening ridge will continue to reside over
FL into at least early Wednesday, with some modest height falls
occurring as broad troughing develops across the mid Atlantic and
SE CONUS. The western flank of the Atlantic ridge remains broad,
with a rather ill-defined axis extending from the southern CA into
SOFL into mid week. Winds remain light S-SW to variable at times,
yielding to the Atlantic sea breeze circulation each afternoon.
The last vestiges of the "drier" air mass that has kept pops below
normal the past several days will erode, as PWAT values increase
from 1.4"-1.6" Mon morning to 1.8"-2.0" by late Tue-Wed. Low-mid Sct
coverage of diurnal convection Mon-Tue will increase to sct-nmrs
Wed with generally higher cvrg inland. A few stronger storms wl
occur, with some localized flooding likely given the dearth of
steering flow as the H85-H50 sits atop FL.

Position of the ridge will also produce increasing temps/heat
indices. Maxes in the L90s along the coast, with widespread U90s
across the interior. Max heat indices are forecast to reach
105-109F by midweek, and heat advisories will become psbl
for portions of ECFL. Mins in the M-U70s for most areas.

Thursday-Saturday...Broad, positive-tilt mid level short wave
trough slowly slides eastward through the mean trough position,
shunting the ridge over FL well ESE into the Atlantic. This
results in a gradual increase in SW flow aloft. This also shunts
the surface ridge across SOFL, resulting in SW flow Thu which
progressively freshens Fri-Sat.

PWATs are progged to increase further, to 2.1"-2.2", which spells
continuation of numerous to widespread coverage of showers/storms
during the afternoon-evenings, with a well-defined H85-H50 SW-WSW
steering flow developing Fri (5-10kt) and especially Sat
(15-20kt) afternoons. The threat for localized heavy rainfall will
continue, Thu-Fri, especially along the sea breeze collision,
which will occur little inland from the coast Fri, pretty much
right along the coast Sat as the boundary is likely to be pinned,
especially across Volusia/Brevard Cos.

Higher coverage of storms should spell slightly lower max temps
(L-M90s), however this wil be counteracted by higher dew points,
resulting in heat indices remaining in the 105F-110F range. Mins
in the M70s.

&&

.MARINE...
Issued at 203 PM EDT Sun Jul 2 2023

Tonight and Monday...Seas around 2-3 ft with some swell component.
Diurnal winds light and variable, then largely sea breeze driven
in the nearshore zones in afternoon, diminishing after 10 PM.

Tuesday-Friday...Light S-SW winds around the periphery of the
broad western Atlantic ridge will remain in the 5-10kt range.
Winds back onshore and increase to 10-13kt each afternoon, with
brief nocturnal enhancement to 10-15kt out of the SSW-SW well
offshore. Seas 2-3ft. Winds and seas higher near sct-nmrs storms,
especially near the coast.

&&

.AVIATION...
(18Z TAFS)
Issued at 203 PM EDT Sun Jul 2 2023

VFR conditions prevail through Monday morning, then ISO-SCT
afternoon-evening TSRA/SHRA expected. Winds today light E-SE in the
afternoon increasing to ~10 kts in the late evening, then becoming
light SE-S early tonight and VRB late tonight. SHRA INVOF KFPR-KSUA
possible through ~21Z, otherwise dry conditions today and tonight.
Rain chances increase Monday. SHRA INVOF coastal terminals as early
as 17Z, increasing in coverage as the ECSB moves inland. TSRA/SHRA
INVOF inland terminals ~19Z, increasing in coverage ~21-22Z as the
ECSB and WCSB collide across the interior in the evening. Winds VRB
early Monday morning becoming light E in the afternoon and E-SE ~10
kts in the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  92  75  93 /   0  20  10  30
MCO  76  97  77  96 /  10  50  20  50
MLB  76  92  77  93 /   0  30  10  30
VRB  74  93  74  93 /   0  30  10  40
LEE  75  97  76  96 /  10  50  20  50
SFB  75  96  77  96 /  10  40  10  40
ORL  76  97  78  96 /  10  50  20  50
FPR  75  92  76  93 /   0  40  10  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Digital Forecasts...Pendergrast
IDSS...Watson
Aviation...Haley
Hazardous weather outlook, Jul 2, 8:13 AM EST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
913 AM EDT Sun Jul 2 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-022300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
913 AM EDT Sun Jul 2 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated storms are possible late today across Okeechobee, and
the Treasure Coast counties. Lightning, briefly gusty winds, and
heavy downpours will be possible in any slow moving storm.

.EXCESSIVE HEAT IMPACT...
Above normal temperatures are forecast this afternoon. The hottest
temperatures will be focused across the northern interior with
highs climbing into the upper 90s. Mid 90s are forecast across the
interior from the I-4 corridor southward with low 90s along the
coast. Increasing moisture will produce peak heat index values
of 100 to 105 degrees across much of east central Florida this
afternoon. For those outdoors, drink plenty of water, take breaks
in the shade, and if you feel unwell, seek air conditioning.

.RIP CURRENT IMPACT...
A High Risk of life-threatening rip currents exists at all
central Florida Atlantic beaches. Although the ocean is inviting,
entering the water above the knees, especially for inexperienced
swimmers is not recommended. The pull of a rip current can
overcome the strongest of persons. If caught in a rip current,
relax and slowly paddle in a direction parallel to shore. A rip
current is usually no more than about 10 yards wide. Signal for
help and conserve energy. You will become free of the current even
if you choose only to float.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Increasing moisture will allow for scattered to numerous afternoon
storms through late week. Any stronger storms will be capable of
producing gusty winds, frequent lightning strikes, and torrential
rainfall, which may cause local flooding of roads as well as urban
and low-lying areas.

With strong high pressure building over the southeast U.S.,
afternoon temperatures will remain above normal. Widespread low to
mid 90s are forecast, with a few locations reaching the upper 90s
over the interior. Peak heat index readings will approach 105 to
110 through mid-week. Visitors not acclimated to Florida's summer
heat and humidity should especially consider taking precautions
to prevent heat illness.

At least a moderate risk of strong and dangerous rip currents
is expected to continue at all central Florida Atlantic beaches
into early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Law/Pendergrast

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southern Brevard Barrier Islands

When
July 2, 5:50 PM EST
Where
Southern Brevard Barrier Islands forecast zone
Reported by
Newspaper
Coordinates
28.300, -80.701 (the zone’s center; the record gives no point)

A 66 year old man from Orlando was pulled from the surf unresponsive near Lori Wilson Park in Cocoa Beach. He was transported to the hospital but succumbed to his injury.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100692.